Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 156, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 14, 2016, 11:09 PM CDT for 5 counties in South Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2016, 11:09 PM CDT (04:09 UTC)
- Expired
- Aug 15, 2016, 12:00 AM CDT
- In force
- 51 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Jerauld County, SD, Sanborn County, SD
The radar
The Aberdeen radar (KABR), 156 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 6:15 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 2017 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
604
WUUS53 KFSD 150409
SVRFSD
SDC003-005-015-073-111-150500-
/O.NEW.KFSD.SV.W.0156.160815T0409Z-160815T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1109 PM CDT SUN AUG 14 2016
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA...
NORTHERN AURORA COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA...
NORTHERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
JERAULD COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL MIDNIGHT CDT
* AT 1108 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM COTTONWOOD LAKE TO 6 MILES SOUTHWEST OF PLEASANT
VALLEY COUNTRY CHURCH TO NEAR OACOMA...MOVING EAST AT 65 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
KIMBALL AND WESSINGTON SPRINGS AROUND 1130 PM CDT.
WHITE LAKE...ALPENA AND LANE AROUND 1140 PM CDT.
WOONSOCKET AROUND 1145 PM CDT.
PLANKINTON AROUND 1155 PM CDT.
AURORA CENTER AROUND 1200 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
BROADLAND AND PUKWANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4463 9786 4396 9813 4367 9857 4371 9941
4378 9941 4386 9931 4391 9936 4394 9936
4393 9893 4420 9893 4420 9870 4463 9870
TIME...MOT...LOC 0408Z 274DEG 57KT 4480 9866 4420 9907 4385 9943
HAIL...<.75IN
WIND...60MPH
$$
HANKO2 follow-up statements
030
WWUS53 KFSD 150439
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1139 PM CDT SUN AUG 14 2016
SDC003-005-015-073-111-150500-
/O.CON.KFSD.SV.W.0156.000000T0000Z-160815T0500Z/
SANBORN SD-AURORA SD-BEADLE SD-BRULE SD-JERAULD SD-
1139 PM CDT SUN AUG 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR WESTERN SANBORN...NORTHERN AURORA...BEADLE...NORTHERN BRULE AND
JERAULD COUNTIES...
AT 1139 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR TULARE TO 8 MILES NORTHEAST OF GANN VALLEY TO 6
MILES SOUTHEAST OF CHAMBERLAIN...MOVING EAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
HITCHCOCK AROUND 1145 PM CDT.
WESSINGTON SPRINGS AROUND 1155 PM CDT.
WOONSOCKET...WHITE LAKE AND LANE AROUND 1200 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
BROADLAND AND PUKWANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4463 9786 4396 9813 4367 9857 4371 9941
4378 9941 4386 9931 4391 9936 4394 9936
4393 9893 4420 9893 4420 9870 4463 9870
TIME...MOT...LOC 0439Z 280DEG 52KT 4471 9844 4411 9885 4376 9921
HAIL...<.75IN
WIND...60MPH
$$
HANKO589
WWUS53 KFSD 150453
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1153 PM CDT SUN AUG 14 2016
SDC003-005-015-073-111-150502-
/O.EXP.KFSD.SV.W.0156.000000T0000Z-160815T0500Z/
SANBORN SD-AURORA SD-BEADLE SD-BRULE SD-JERAULD SD-
1153 PM CDT SUN AUG 14 2016
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SANBORN...NORTHERN
AURORA...BEADLE...NORTHERN BRULE AND JERAULD COUNTIES WILL EXPIRE AT
MIDNIGHT CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
SOUTH CENTRAL AND CENTRAL SOUTH DAKOTA.
LAT...LON 4463 9786 4396 9813 4367 9857 4371 9941
4378 9941 4386 9931 4391 9936 4394 9936
4393 9893 4420 9893 4420 9870 4463 9870
TIME...MOT...LOC 0451Z 274DEG 57KT 4471 9844 4411 9885 4376 9921
$$
HANKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 6:55 PM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, Aug 14, 6:55 PM CDT, 4 hours 14 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 655 PM CDT SUN AUG 14 2016 .SHORT TERM...(This evening through Monday) Issued at 255 PM CDT Sun Aug 14 2016 A very nice evening across the 4 state region as high pressure gradually shifts east. Temperatures this evening will settle back into the lower 70s around sunset with dew points in the 50s. An upper level wave, which was moving into southern Montana and western Wyoming at 19z, will work into central Dakotas late tonight. Ahead of this wave the low and mid level winds will turn to a more southwesterly direction which will advect warmer and more moist air into central South Dakota. This should allow scattered thunderstorms to develop but at this time severe thunderstorms look very unlikely as elevated CAPE values running about 500 to 1000 J/kg and elevated shear also fairly weak. With the potential precipitation and an increase in both clouds and winds lows will likely be about 60 to 65 along and west of the James River, but might drop into the mid 50s over parts of northwest Iowa where the increasing clouds and winds will be latest to set up. Monday will prove to be a difficult forecast day as weak upper level support grazes the area and some form of a mid level thermal boundary will still be in place. As the morning into early afternoon moves on the chances will decrease, but parts of central SD could see some development ahead of the next wave as diurnally driven heating could break the existing capping. Will carry some small chances through the afternoon with the better chances west of Interstate 29. Highs should mainly average the lower 80s in southwest Minnesota to the lower 90s in south central SD. .LONG TERM...(Monday night through Sunday) Issued at 255 PM CDT Sun Aug 14 2016 Short wave continues to move across the area on Tuesday providing a lingering chance for precip. However, it looks like it should be drying out west to east as the afternoon progresses. Don't expect anything significant as far as severe weather is concerned per forecast soundings and leftover CAPE. We'll be between systems on Wednesday with a little short wave ridging expected into Thursday. It looks like Thursday will be the warmest day of the week, especially in central and southcentral portions of the state. Cold front begins its trek across the forecast area by afternoon on Thursday but just like yesterday, the timing of this front varies with some of the models. Expect timing to coincide with max heating and instability along i-29 corridor on Thursday, so sever weather threat will have to be watched. Forecasted parameters are nothing too stellar, but won't be surprised for see a few hailers or wind producers. Definitely looks cooler behind the front with 70s across the north on Friday and across the entire forecast area for the weekend. Not too sold on precip chances for the weekend, but with upper level energy passing over the area and conditionally unstable air in place, I can't rule out a few storms so left in minimal pops for outer periods. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 648 PM CDT Sun Aug 14 2016 Main concern will be the potential for a complex of thunderstorms to track across southeast South Dakota midnight through the early morning hours. Think that any storms will be weakening by the time they move into the region, but some strong winds will be possible, along with lower visibility in the stronger storms. Best potential will be through the highway 14 corridor in SD, with less of a chance south of I90. There may be a lull in thunderstorm activity after sunrise, however additional scattered storms will be possible areawide Monday afternoon through the end of the TAF period. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...Heitkamp AVIATION...
Hazardous weather outlook, Aug 14, 5:05 AM CDT, 18 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 505 AM CDT SUN AUG 14 2016 IAZ001-012-MNZ071-072-080-081-089-097-098-NEZ013-SDZ038>040-050- 052>071-151015- LYON IA-SIOUX-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES- PIPESTONE-ROCK-DIXON-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD- SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK- MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD- BON HOMME-YANKTON-CLAY SD-UNION- 505 AM CDT SUN AUG 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON INTO MONDAY NIGHT. A FEW STRONGER STORMS FROM THE JAMES VALLEY EASTWARD THROUGH INTERSTATE 29...AND INTO ADJACENT PORTIONS OF SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. IAZ002-003-013-014-020>022-031-032-MNZ090-NEZ014-151015- OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA- WOODBURY-IDA-JACKSON-DAKOTA- 505 AM CDT SUN AUG 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT. A FEW STRONGER STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WIND WEST OF A SPIRIT LAKE TO SIOUX CITY LINE. ADDITIONAL SPOTTY THUNDERSTORMS WILL BE POSSIBLE TUESDAY...A FEW OF WHICH COULD PRODUCE HAIL OR STRONG WINDS. ANOTHER STRONGER WEATHER SYSTEM ON FRIDAY WILL RETURN A CHANCE FOR THUNDERSTORMS...AND A FEW OF THESE STORMS COULD ALSO BE SEVERE WITH LARGE HAIL AND DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.